Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Oct, 1960, Volume 28, Issue 4

Liquidity Functions in the American Economy<810:LFITAE>2.0.CO;2-9
p. 810-834

Martin Bronfenbrenner, Thomas Mayer

This study analyzes liquidity functions (demand for money) in the American Economy. Total money holdings and idle balances are treated as alternative variables. In Part I an aggregative liquidity function is analyzed twice, once using interest rates and wealth as independent variables and once using last year's idle balances as a third independent variable. Very good fits were obtained in both cases. In Part II the liquidity function is disaggregated by major holders. Only one independent variable, the rate of interest, is used. Most emphasis is on year-to-year changes. Estimates obtained in this way are compared to those of a naive model. Finally the elasticity of the liquidity functions at various levels of interest rates is analyzed. Neither the data nor theoretical considerations give any reason for expecting a liquidity trap.

Log In To View Full Content

Journal News